Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 100, NWS Salt Lake City, UT

September 11, 2013Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 8:38 AM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 8:38 AM MDT (14:38 UTC)
Expired
Sep 11, 2013, 2:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WGUS55 KSLC 111438
FFWSLC
UTC021-025-053-112030-
/O.NEW.KSLC.FF.W.0100.130911T1438Z-130911T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
838 AM MDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH
  WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 230 PM MDT

* AS OF 830AM MANY SMALL STREAMS...SLOT CANYONS...AND NORMALLY DRY 
WASHES IN AND AROUND ZION NATIONAL PARK WERE RUNNING DUE TO HEAVY 
RAIN OVERNIGHT. MORE HEAVY RAIN IS EXPECTED TODAY AND ADDITIONAL 
FLASH FLOODING IS LIKELY.

* THE EAST FORK OF THE VIRGIN RIVER AND THE NORTH FORK OF THE VIRGIN 
RIVER IN ZION NATIONAL PARK...INCLUDING THE ZION NARROWS ARE RUNNING 
HIGH AND ARE EXPECTED TO RISE AGAIN LATER TODAY DUE TO ADDITIONAL 
RAINFALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOLOB   
CANYON AND ZION CANYON SECTIONS OF ZION NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3750 11325 3751 11306 3744 11300 3740 11289
      3712 11283 3715 11310 3734 11320

$$

LD
1 follow-up statement
426 
WGUS75 KSLC 111905
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT WED SEP 11 2013

UTC021-025-053-112030-
/O.CON.KSLC.FF.W.0100.000000T0000Z-130911T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-KANE UT-
105 PM MDT WED SEP 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR WEST
CENTRAL KANE...SOUTH CENTRAL IRON AND EAST CENTRAL WASHINGTON
COUNTIES...

AT 100 PM MDT...ZION NATIONAL PARK HAS RECORDED 1.19 INCHES OF 
PRECIPITATION SINCE 10AM.  HEAVY RAINFALL CONTINUES TO FALL OVER THE 
ENTIRE PARK AS OF 1PM. 

DUE TO THE WIDESPREAD RAINFALL...ZION HAS BEEN HIT WITH MULTIPLE 
FLASH FLOODS OVER THE PAST 24 HOURS WITH ROCKS AND DEBRIS COVERING 
THE MAIN ROAD AT TIMES.

ALL SLOTS AND SMALL STREAMS FLOWING THROUGH THE PARK ARE IN FLOOD 
AND FORECAST TO REMAIN ABOVE DANGEROUS LEVELS THROUGH THE DAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOLOB CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3750 11325 3751 11306 3744 11300 3740 11289
      3712 11283 3715 11310 3734 11320

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 5:52 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 11, 5:52 AM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 AM MDT WED SEP 11 2013

.SYNOPSIS...AN UPPER LOW CENTERED OVER SOUTHERN NEVADA WILL MOVE
LITTLE THROUGH TONIGHT THEN LIFT SLOWLY NORTH THURSDAY THROUGH
FRIDAY. THE VERY MOIST AIRMASS THAT ACCOMPANIES THE LOW WILL REMAIN
OVER THE REGION THROUGH FRIDAY THEN SLOWLY DRY FROM THE SOUTHWEST
OVER THE WEEKEND.

&&

.DISCUSSION...THE WEAK BUT EXCEPTIONALLY MOIST CLOSED LOW REMAINS
OVER SRN NV EARLY THIS MORNING JUST SOUTHWEST OF ST GEORGE. BANDS OF
SHOWERS CONTINUE TO SPIN AROUND THE LOW AS SUCCESSIVE VORT LOBES
ROTATE AROUND IT. EACH OF THESE HAS GENERATED HEAVY RAINS AS THEY
HAVE LIFTED THRU SRN AND ERN UT WITH SOME SIGNIFICANT RISES ON AREA
RIVERS AND STREAMS.

THE LOW IS FORECAST TO REMAIN MORE OR LESS STATIONARY TODAY WITH
ADDITIONAL VORT LOBES LIFTING NORTH THRU UT AND EXPECT MORE HEAVY
RAIN OVER AND EAST OF THE MOUNTAIN SPINE. A BAND OF SHOWERS HAS
LIFTED INTO NRN UT AND THESE HAVE SPREAD INTO THE SRN WASATCH FRONT.

RADAR WAS BADLY UNDERESTIMATING THE RAINFALL OVER AND EAST OF THE
MTNS BUT IT SEEMS TO HAVE REVERSED ONCE THE PRECIP MOVED WEST OF THE
MTNS AND APPEARS TO BE OVERESTIMATING THE PRECIP AMOUNTS ACROSS UTAH
COUNTY...LIKELY DUE TO THE EASTERLY FLOW DRYING THE LOWER LEVELS
SOMEWHAT WEST OF THE MTNS. LEFT THE EXISTING FLASH FLOOD WATCH IN
PLACE BUT OPTED TO HOLD OFF ON EXPANDING IT NORTHWARD TO COVER THE
UTAH COUNTY BURN SCARS AS THIS MODEST LOW LEVEL DRYING SHOULD
CONTINUE TODAY AND TONIGHT REDUCING THE POTENTIAL FOR HEAVY RAIN.

THE LOW STARTS TO LIFT N ON THU AND THE EASTERLY FLOW OVER NRN UT
STARTS TO VEER TO MORE SOUTHERLY. THIS SHOULD ALLOW ANY PRECIP TO
BECOME HEAVIER OVER THE NORTHWEST. THE FLOW CONTINUES TO VEER AROUND
THRU FRI AND EXPECT PRECIP TO INCREASE ALONG THE WASATCH FRONT.
MOISTURE SHOULD REMAIN IN PLACE THRU EARLY SAT THEN SLOWLY DRY FROM
THE SOUTHWEST OVER THE WKND.

&&

.AVIATION...A BAND OF LIGHT TO MODERATE RAIN SHOWERS WILL PASS
THROUGH THE KSLC TERMINAL THROUGH 14Z. AT THIS TIME THE PRIMARY
IMPACTS LOOK TO BE BRIEF CIGS AT OR BELOW 6000FT AGL...BUT 30
PERCENT CHANCE EXISTS FOR SOUTHEAST WINDS BECOMING MORE EASTERLY
THROUGH THAT TIME. SIMILAR CONCERNS ARE EXPECTED TO REDEVELOP
AFTER 18Z WITH A 10 PERCENT CHANCE OF THUNDERSTORMS IMPACTING THE
TERMINAL.

SOUTHEASTERLY SURFACE WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST
PER NORM BETWEEN 18-20Z. THIS SAID...A 40 PERCENT EXISTS THAT
ERRATIC OUTFLOW FROM PASSING SHOWERS WILL PERIODICALLY SWITCH THAT
DIRECTION THROUGH 04Z TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     UTZ010-012>014-016-019>021-517-518.

WY...NONE.
&&

WILENSKY/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 11, 6:35 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 AM MDT WED SEP 11 2013

UTZ001>016-019>021-517-518-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
635 AM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE
SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL CONTINUE TO
GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA THROUGH THURSDAY ALONG WITH A THREAT OF HEAVY RAIN
AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY TAPER OFF FROM
THE SOUTHWEST FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 11, 7:02 AM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
702 AM MDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     DEBRIS FLOW      7 W HIAWATHA            39.50N 111.16W
09/11/2013                   EMERY              UT   UTILITY COMPANY

            DEBRIS FLOW OUT OF POLE CANYON CROSSED SR 31 IN
            HUNTINGTON CANYON AND CLOSED THE ROAD.

&&
Local storm report, Sep 11, 8:25 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
825 AM MDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     FLOOD            CAPITOL REEF NP         38.28N 111.20W
09/11/2013                   WAYNE              UT   PARK/FOREST SRVC

            HIGHWAY 24 CLOSED DUE TO EROSION FROM FREMONT RIVER JUST
            EAST OF VISITORS CENTER, AND ALSO BETWEEN CAINEVILLE AND
            HANKSVILLE, ALSO HIGHWAY 95 CLOSED DUE TO FLOODING.
            SCENIC DRIVE IN THE PARK HAS BEEN CLOSED FOR DAYS DUE TO
            HIGH WATER. ALL STREAMS/SLOTS RUNNING. ANOTHER 1.86 IN
            PAST 24H ENDING 8AM 9/11

&&

LD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:07 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 10, 9:28 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 12:14 AM MDTFlash Flood WarningSLCCarbon, Emery5 hr
Sep 11, 5:45 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 11, 8:58 AM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 9:47 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 11, 10:47 AM MDTFlash Flood WarningSLCCarbon, Emery6 hr
Sep 11, 11:01 AM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 2:36 PM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Sep 11, 2:46 PM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 3:04 PM MDTFlash Flood WarningSLCIron3 hr
Sep 11, 3:11 PM MDTFlash Flood WatchSLC28 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.